Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 285, NWS Grand Forks, ND

August 19, 2020Pennington County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 5:26 AM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2020, 5:26 AM CDT (10:26 UTC)
Expired
Aug 19, 2020, 6:15 AM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 81 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:55 AM CDTHAIL 1.54 Ssw Euclid, MNHAIL A COUPLE TIMES. LARGEST WAS JUST BEFORE 6 AM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KFGF 191026
SVRFGF
MNC113-119-125-191115-
/O.NEW.KFGF.SV.W.0285.200819T1026Z-200819T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
526 AM CDT Wed Aug 19 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Red Lake County in northwestern Minnesota...
  Western Polk County in northwestern Minnesota...
  Western Pennington County in northwestern Minnesota...

* Until 615 AM CDT.

* At 526 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Carpenters Corner to Bygland, 
  moving southeast at 20 mph. This storm has a history of producing 
  quarter to half dollar sized hail.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Crookston, Fisher, Euclid, Gentilly, Angus, Eldred and Huot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4817 9622 4788 9630 4756 9669 4778 9695
      4817 9664 4818 9640
TIME...MOT...LOC 1026Z 301DEG 18KT 4814 9657 4779 9695 

HAIL...1.25IN
WIND...<50MPH
 
$$

CJ
2 follow-up statements
641 
WWUS53 KFGF 191102
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
602 AM CDT Wed Aug 19 2020

MNC113-119-125-191115-
/O.CON.KFGF.SV.W.0285.000000T0000Z-200819T1115Z/
Red Lake MN-Polk MN-Pennington MN-
602 AM CDT Wed Aug 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN RED LAKE...CENTRAL POLK AND SOUTHWESTERN PENNINGTON
COUNTIES...

At 601 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Wylie to near Eldred, moving
southeast at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Crookston, Gentilly, Huot, Dorothy and Wylie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4788 9630 4756 9669 4769 9676 4792 9666
      4808 9654 4809 9624
TIME...MOT...LOC 1101Z 301DEG 18KT 4805 9635 4770 9673 

HAIL...1.50IN
WIND...<50MPH
 
$$

CJ
235 
WWUS53 KFGF 191113
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
613 AM CDT Wed Aug 19 2020

MNC113-119-125-191123-
/O.EXP.KFGF.SV.W.0285.000000T0000Z-200819T1115Z/
Red Lake MN-Polk MN-Pennington MN-
613 AM CDT Wed Aug 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED LAKE...
CENTRAL POLK AND SOUTHWESTERN PENNINGTON COUNTIES WILL EXPIRE AT 615
AM CDT...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning will be allowed to expire.
However small hail is still possible with these thunderstorms.

LAT...LON 4788 9630 4756 9669 4769 9676 4792 9666
      4808 9654 4809 9624
TIME...MOT...LOC 1113Z 301DEG 18KT 4802 9628 4767 9666 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:06 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 19, 4:06 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
406 AM CDT Wed Aug 19 2020

.SHORT TERM...(Today through Thursday)
Issued at 400 AM CDT Wed Aug 19 2020

Impacts/challenges for the forecast will be morning convection
and then max temps this afternoon. Water vapor imagery depicts
upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML
CAPE across the northern valley where there is also 40kts of 0-6km
bulk shear. So far one cell of elevated convection has developed
with severe hail signatures this morning just north of Thief River
Falls. Will continue to see the potential for convection slide to
the ESE this morning ending around the noon hour as the upper
forcing/wave moves SE.

In its wake warm airmass, 30C at 925mb by 00Z near DVL, with
clear skies due in part to subsidence and slightly rising 500mb
heights will allow temps to climb into the low 90s in E ND to mid
80s in the MN lakes and trees. A warm overnight is expected with
temps falling only into the mid 60s for most. Convective activity
overnight into Thursday appears limited and confined to areas
near the international border as capping and minimal forcing
subdue potential. Will need to monitor upstream radar trends and
weak embedded impulses in satellite imagery for tonight and into
Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM CDT Wed Aug 19 2020

Main highlights within the long term period include thunderstorm
chances Friday into the weekend with a cooling trend expected into
next week. Confidence remains low on whether severe weather will be
possible Friday and perhaps again on Sunday.

A shortwave trough is expected to round the crest of the upper ridge
still parked over the western CONUS Friday. This trough is
anticipated to bring forcing for ascent into the Northern Plains and
Upper Midwest around Friday into early Saturday. Moderate to strong
instability is expected to remain over portions of the region by
late Friday, with SREF and GEFS CAPE probabilities more favored
within Minnesota. This however may be somewhat dislocated from
better shear associated with incoming shortwave lagging upstream.
Still, confidence is low on the overlap between mesoscale features
that dictate shear and instability spacing this far out. Thus, while
severe weather is currently not forecast with thunderstorm activity
late Friday, there still remains some potential.

Convective potential may linger into Saturday depending on timing of
an expected cold fropa through the region, with Minnesota and
southern Valley locations currently favored for thunderstorms.
Another more notable shortwave trough is progged to round the crest
of the still present, but flattening western upper ridge around
Sunday. This may help draw warmth and moisture back into the region
ahead of one or more additional cold fronts increasing some
potential for storms Sunday and Monday. Eventually this shortwave
trough and subsequent jet streak is expected to flatten the ridge to
the point where zonal flow is favored over the area into early to
mid next week. This will continue the chance for periodic storms,
although confidence in details lacks given the short predictability
horizon associated with embedded troughs passing through zonal flow
and frontal features beneath them.

Guidance suggests and eventual building of an upper trough in
southeast Canada into late next week. Its influence over the region
would favor a cooling trend and less active pattern in terms of
thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM CDT Tue Aug 18 2020

VFR conditions at all sites throughout the period. Winds will
remain below 12 kts for the most part, shifting from the south to
southwest, then northwest at KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JK
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Aug 19, 5:05 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
505 AM CDT Wed Aug 19 2020

MNZ004-NDZ006>008-014>016-024-026-028-029-038-049-052-054-201015-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Steele-Barnes-Ransom-Sargent-Western Walsh-
505 AM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday into the weekend.
Confidence remains low on whether severe weather is possible
late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-030-039-053-
201015-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Traill-Cass-Richland-
505 AM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning. A few strong
to severe storms will be possible through noon, with wind gusts
to 60 mph and hail to 1 inch the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday into the weekend.
Confidence remains low on whether severe weather is possible
late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 19, 4:25 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
425 AM CDT Wed Aug 19 2020

MNZ005-008-013-191030-
East Marshall MN-Pennington MN-Roseau MN-
425 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 530 AM CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Middle River, or 18 miles north of Thief River Falls, moving east at
10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Goodridge, Gatzke, Mavie and Dakota Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4814 9627 4832 9612 4864 9618 4871 9581
      4840 9568 4804 9582 4803 9609
TIME...MOT...LOC 0924Z 265DEG 10KT 4838 9613

CJ
Special weather statement, Aug 19, 4:45 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
445 AM CDT Wed Aug 19 2020

MNZ001-NDZ027-191045-
West Polk MN-Grand Forks ND-
445 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EAST
CENTRAL GRAND FORKS COUNTIES UNTIL 545 AM CDT...

At 444 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Forks, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grand Forks, East Grand Forks, Merrifield, Mallory, Bygland, Davidson
and Key West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4788 9721 4798 9722 4799 9672 4777 9694
TIME...MOT...LOC 0944Z 281DEG 14KT 4795 9719

CJ
Special weather statement, Aug 19, 4:54 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
454 AM CDT Wed Aug 19 2020

MNZ001-007-191100-
West Polk MN-West Marshall MN-
454 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
NORTHWESTERN POLK COUNTIES UNTIL 600 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tabor, or 14 miles north of Grand Forks, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Warren, Angus, Tabor, Radium, March, Sherack and Old Mill State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4838 9645 4798 9654 4798 9705 4800 9706
      4831 9689
TIME...MOT...LOC 0953Z 264DEG 14KT 4812 9696

CJ
Special weather statement, Aug 19, 5:07 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 AM CDT Wed Aug 19 2020

MNZ008-009-013>016-191100-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
East Polk MN-North Clearwater MN-
507 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...EASTERN
RED LAKE...EAST CENTRAL POLK...WEST CENTRAL BELTRAMI...EASTERN
PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 600 AM CDT...

At 507 AM CDT, Doppler radar was tracking a strong thunderstorm near
High Landing, or 12 miles east of Thief River Falls, moving east at
10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oklee, Goodridge, High Landing, Jelle, Espelie and Roland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4798 9609 4814 9589 4829 9584 4827 9537
      4794 9551 4773 9578
TIME...MOT...LOC 1007Z 282DEG 10KT 4807 9590

CJ
Local storm report, Aug 19, 5:13 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             3 W GRAND FORKS         47.92N 97.14W
08/19/2020  M1.00 INCH       Grand Forks        ND   NWS EMPLOYEE

            QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
            WEATHER SERVICE.

&&

CJONES
Local storm report, Aug 19, 5:26 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             4 SE GRAND FORKS        47.87N 97.04W
08/19/2020  M1.00 INCH       GRAND FORKS        ND   PUBLIC

0502 AM     HAIL             2 SE GRAND FORKS        47.89N 97.05W
08/19/2020  E0.88 INCH       GRAND FORKS        ND   PUBLIC

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:02 AM CDTSpecial Weather StatementFGFMarshall58 min
Aug 19, 2:59 AM CDTSpecial Weather StatementFGFPennington61 min
Aug 19, 3:16 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington44 min
Aug 19, 3:23 AM CDTSevere Thunderstorm WarningFGFMarshall52 min
Aug 19, 4:15 AM CDTSevere Thunderstorm WarningFGFMarshall60 min
Aug 19, 4:25 AM CDTSpecial Weather StatementFGFPennington65 min
Aug 19, 4:38 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington42 min
Aug 19, 4:52 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau53 min
Aug 19, 4:54 AM CDTSpecial Weather StatementFGFMarshall66 min
Aug 19, 4:57 AM CDTSevere Thunderstorm WarningFGFPolk63 min
Aug 19, 5:07 AM CDTSpecial Weather StatementFGFPennington53 min
Aug 19, 5:45 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake60 min
Aug 19, 6:04 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington56 min
Aug 19, 6:44 AM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake34 min
Aug 19, 7:18 AM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake57 min
Aug 19, 7:28 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk, Red Lake62 min
Aug 19, 7:34 AM CDTSpecial Weather StatementFGFBeltrami56 min
Aug 19, 7:46 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake59 min
Aug 19, 8:15 AM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake60 min
Aug 19, 9:19 AM CDTSpecial Weather StatementFGFNorman41 min
Aug 19, 9:27 AM CDTSevere Thunderstorm WarningFGFNorman, Polk48 min
Aug 19, 10:06 AM CDTSpecial Weather StatementFGFNorman24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.